Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Infinite products of finite simple groups
HTML articles powered by AMS MathViewer

by Jan Saxl, Saharon Shelah and Simon Thomas PDF
Trans. Amer. Math. Soc. 348 (1996), 4611-4641 Request permission

Abstract:

We classify the sequences $\langle S_{n} \mid n \in \mathbb {N} \rangle$ of finite simple nonabelian groups such that $\prod _{n} S_{n}$ has uncountable cofinality.
References
  • Hyman Bass, Some remarks on group actions on trees, Comm. Algebra 4 (1976), no. 12, 1091–1126. MR 419616, DOI 10.1080/00927877608822154
  • J. L. Brenner, Covering theorems for FINASIGs. VIII. Almost all conjugacy classes in ${\cal A}_{n}$ have exponent $\leq {}4$, J. Austral. Math. Soc. Ser. A 25 (1978), no. 2, 210–214. MR 480718, DOI 10.1017/s1446788700038799
  • Roger W. Carter, Simple groups of Lie type, Pure and Applied Mathematics, Vol. 28, John Wiley & Sons, London-New York-Sydney, 1972. MR 0407163
  • Roger W. Carter, Finite groups of Lie type, Pure and Applied Mathematics (New York), John Wiley & Sons, Inc., New York, 1985. Conjugacy classes and complex characters; A Wiley-Interscience Publication. MR 794307
  • Wilfrid Hodges, Model theory, Encyclopedia of Mathematics and its Applications, vol. 42, Cambridge University Press, Cambridge, 1993. MR 1221741, DOI 10.1017/CBO9780511551574
  • T. Jech, Multiple forcing, Cambridge Tracts in Mathematics, vol. 88, Cambridge University Press, Cambridge, 1986. MR 895139
  • Sabine Koppelberg, Boolean algebras as unions of chains of subalgebras, Algebra Universalis 7 (1977), no. 2, 195–203. MR 434914, DOI 10.1007/BF02485429
  • S. Koppelberg and J. Tits, Une propriété des produits directs infinis groupes finis isomorphes, C. R. Acad. Sci. Paris Sér. A 279 (1974), 583–585.
  • Kenneth Kunen, Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam-New York, 1980. An introduction to independence proofs. MR 597342
  • H. D. Macpherson and Peter M. Neumann, Subgroups of infinite symmetric groups, J. London Math. Soc. (2) 42 (1990), no. 1, 64–84. MR 1078175, DOI 10.1112/jlms/s2-42.1.64
  • Stephen P. Humphries, On reducible braids and composite braids, Glasgow Math. J. 36 (1994), no. 2, 197–199. MR 1279892, DOI 10.1017/S0017089500030731
  • Afzal Beg, On $LC$-, $RC$-, and $C$-loops, Kyungpook Math. J. 20 (1980), no. 2, 211–215. MR 607061
  • Charles Small, Arithmetic of finite fields, Monographs and Textbooks in Pure and Applied Mathematics, vol. 148, Marcel Dekker, Inc., New York, 1991. MR 1186215
  • J. D. Sharp and S. Thomas, Uniformisation problems and the cofinality of the infinite symmetric group, Notre Dame Journal of Formal Logic 35 (1994), 328–345.
  • J. D. Sharp and S. Thomas, Unbounded families and the cofinality of the infinite symmetric group, Arch. Math. Logic 34 (1995), 33–45.
  • Saharon Shelah, Proper forcing, Lecture Notes in Mathematics, vol. 940, Springer-Verlag, Berlin-New York, 1982. MR 675955, DOI 10.1007/978-3-662-21543-2
  • Saharon Shelah, Vive la différence. I. Nonisomorphism of ultrapowers of countable models, Set theory of the continuum (Berkeley, CA, 1989) Math. Sci. Res. Inst. Publ., vol. 26, Springer, New York, 1992, pp. 357–405. MR 1233826, DOI 10.1007/978-1-4613-9754-0_{2}0
  • Donald E. Taylor, The geometry of the classical groups, Sigma Series in Pure Mathematics, vol. 9, Heldermann Verlag, Berlin, 1992. MR 1189139
  • S. Thomas, The cofinalities of the infinite dimensional classical groups, J. Algebra 179 (1996), 704–719.
  • Tadasi Nakayama, On Frobeniusean algebras. I, Ann. of Math. (2) 40 (1939), 611–633. MR 16, DOI 10.2307/1968946
  • K. Zsigmondy, Zur Theorie der Potenzreste, Monatsh. Math 3 (1892), 265–284.
Similar Articles
Additional Information
  • Jan Saxl
  • Affiliation: Department of Pure Mathematics and Mathematical Statistics, Cambridge University, 16 Mill Lane, Cambridge CB2 1SB, England
  • Email: j.saxl@pmms.cam.ac.uk
  • Saharon Shelah
  • Affiliation: Department of Mathematics, The Hebrew University, Jerusalem, Israel
  • Address at time of publication: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903
  • MR Author ID: 160185
  • ORCID: 0000-0003-0462-3152
  • Email: shelah@sunset.ma.huji.ac.il
  • Simon Thomas
  • Affiliation: Department of Mathematics, Bilkent University, Ankara, Turkey
  • Address at time of publication: Department of Mathematics, Rutgers University, New Brunswick, New Jersey 08903
  • MR Author ID: 195740
  • Email: sthomas@math.rutgers.edu
  • Received by editor(s): September 21, 1995
  • Additional Notes: The research of the second author was partially supported by the U.S.-Israel Binational Science Foundation. This paper is number 584 in the cumulative list of the second author’s publications.
    The research of the third author was partially supported by NSF Grants.
  • © Copyright 1996 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 348 (1996), 4611-4641
  • MSC (1991): Primary 20E15, 20A15; Secondary 03E35, 20D06, 20E08
  • DOI: https://doi.org/10.1090/S0002-9947-96-01746-1
  • MathSciNet review: 1376555